Hail, Roosevelt
- When
- September 5, 1:00 AM MST
- Where
- Roosevelt County, 12.03 mi NW of Froid
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.450, -104.690
Public reported golf ball sized hail.
A large and strong low pressure system from the pacific northwest moved through the northern Rockies and combined with an unstable atmosphere, spreading a few periods of strong to severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A large and strong low pressure system from the pacific northwest moved through the northern Rockies and combined with an unstable atmosphere, spreading a few periods of strong to severe thunderstorms across portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 4, 7:55 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 855 PM MDT FRI SEP 4 2015 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... ADDITIONAL UPDATE...WINDS HAVE UNEXPECTEDLY RAMPED UP AGAIN. SENT AN UPDATE OUT TONIGHT TO RE-ISSUE A LAKE WIND ADVISORY UNTIL NOON SATURDAY. WITH THE PRESSURE GRADIENT TIGHTENING UP AHEAD OF THE APPROACHING STORM SYSTEM...WOULD NOT BE SURPRISED TO SEE PERIODS OF STRONG AND GUSTY WINDS THROUGH THE WEEKEND. THE MODELS JUST DO NOT SEEM TO BE ABLE TO PICK UP ON THEM VERY GOOD. WILL SEE HOW THINGS LOOK IN THE MORNING WITH THE NEXT FORECAST PACKAGE. DECIDED TO SPLIT THE GRIDS UP INTO 3-HOURLY SECTIONS TO SHOW THE EVOLUTION OF SHOWERS AND THUNDERSTORMS OVERNIGHT FOR OUR CWA. THINGS ARE NOW STARTING TO RAMP UP FOR A WET WEEKEND. BMICKELSON UPDATE... WIND SPEEDS HAVE COME DOWN ENOUGH TO ALLOW THE LAKE WIND ADVISORY TO BE DROPPED...HOWEVER...DO EXPECT OUTFLOW BOUNDARIES THIS EVENING TO CARRY BRIEF GUSTY WINDS AT TIMES TO FORT PECK LAKE AND SURROUNDING AREAS. MALIAWCO PREVIOUS DISCUSSION... A LARGE UPPER TROUGH WILL CONTINUE TO DIG INTO THE PACIFIC NORTHWEST THIS AFTERNOON DRIVING SOUTHWEST FLOW ALOFT ACROSS THE STATE OF MONTANA. RADAR OBSERVATIONS SHOW ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN ZONES AND THE REST OF THE CWA HAS REMAINED FAIRLY DRY. EXPECT THAT COVERAGE OF THIS ACTIVITY WILL CONTINUE TO INCREASE AND EXPAND EASTWARD AS TIME EVOLVES THIS EVENING AND THROUGH THE OVERNIGHT HOURS. LAKE WIND CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING THOUGH MUCH OF THE MODEL GUIDANCE CONTINUES TO HAVE SUPPORT FOR MARGINAL CRITERIA TONIGHT. OUTFLOW BOUNDARIES FROM ANY CONVECTION MAY LOCALLY ENHANCE WINDS AND BACKING THAT OUT FROM THE SYNOPTIC FLOW MAY MAKE FOR A DIFFICULT DECISION-MAKING ENVIRONMENT IN TERMS OF WHAT TO DO WITH LAKE WIND HEADLINES. DURING THE DAY SATURDAY...12Z NAM/ECMWF/GFS ALL IN FAIRLY DECENT AGREEMENT IN HAVING INITIAL ROUND OF SHOWER ACTIVITY PUSH EAST AND NORTHEAST. DURING THE DAY SATURDAY THE MODEL GUIDANCE SHOWS CONSIDERABLY MORE SPREAD. LOW CLOUDS AND INITIAL CONVECTION MAY LEAVE MUCH OF THE FORECAST AREA CAPPED. WILL NEED TO SEE IF ADDITIONAL AFTERNOON CONVECTION CAN INITIATE NEAR THE NORTH DAKOTA BORDER ALONG STATIONARY FRONT WITH EAST SURFACE FLOW PUMPING IN MOISTURE. REGARDLESS FAIRLY BROAD AGREEMENT DOES EXIST ON HAVING CONVECTION ERUPT OVER THE HIGHER TERRAIN AND SPILL INTO THE FORECAST AREA SATURDAY EVENING. BUFKIT FORECAST SOUNDINGS SHOWS NICE VEERING WIND PROFILE AND ABOUT 30 KTS OF VERTICAL SHEAR IN THE PRESENCE OF 500-1500 J/KG CAPE. GIVEN THE LABOR DAY WEEKEND...AND POTENTIAL FOR IMPACTS...DECIDED TO INTRODUCE SEVERE WORDING INTO THE GRIDS WITH LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF THE MISSOURI RIVER. UNCERTAINTY EXISTS WITH REGARD TO CAPPING...AND MODELS DIFFER ON PLACEMENT AND AREAL COVERAGE OF CONVECTION...BUT GIVEN POTENTIAL IMPACTS DECIDED TO PUT OUT A MORE STRONGLY WORDED FORECAST. DO EXPECT REGARDLESS THAT ANY SHOWERS AND STORMS THAT DEVELOP AND TRAVERSE ACROSS THE FORECAST AREA CAN BE ACCOMPANIED BY LOCALLY HEAVY RAIN. WRAP AROUND RAIN AND ISOLATED THUNDER MAY CONTINUE LATE SATURDAY NIGHT AS TROWAL LIFTS NORTHWARD WHILE THE UPPER TROUGH GRADUALLY BEGINS TO SHIFT NORTH AS WELL...HELPING TO ENHANCE PRECIPITATION. STILL THINK MOST PLACES WILL SEE EITHER SIDE OF AN INCH OF MOISTURE FALL WHEN ALL IS SAID AND DONE...THOUGH MUCH DEPENDS ON POINT OF SURFACE OCCLUSION AND HOW THAT TRACKS AND EVOLVES AS THE SURFACE LOW TRACKS NORTHEAST FROM WYOMING INTO THE DAKOTAS...AS WELL AS MESOSCALE DETAILS WITH CONVECTION. MODELS HAVE SPED UP THE TIMING OF THE CLOSED LOW LIFTING NORTH OF THE AREA ON SUNDAY AND ADJUSTED POPS WITH THIS PACKAGE ACCORDINGLY. GIVEN PROXIMITY TO CLOSED LOW...CANNOT RULE OUT ISOLATED SHOWERS SUNDAY AFTERNOON WITH LINGERING LOW STRATUS....THOUGH SOUTHERN AREAS HAVE AT LEAST SOME CHANCE OF BREAKING OUT INTO A LITTLE BIT OF SUNSHINE TO FINISH THE DAY. DO NOT GET TO EXCITED THOUGH AS PRESENCE OF THE TROUGH WILL KEEP LOWER HEIGHTS AND COOL TEMPERATURES AND THE SURFACE LOW TRACKING NORTHEAST INTO CANADA WILL KEEP A TIGHT PRESSURE GRADIENT OVER THE FORECAST AREA. SUNDAY LOOKS WINDY AND A LAKE WIND ADVISORY SEEMS INEVITABLE AT THIS TIME. MALIAWCO .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE ONLY CHANGES TO THE EXTENDED THIS AFTERNOON WERE MINOR EDITS TO BETTER BLEND WITH OUR NEIGHBORS AND ACCOUNT FOR NEW MODEL INPUTS. OVERALL WE DRY OUT AND THERE ARE NO SIGNIFICANT IMPACTS TO CONSIDER. FRANSEN LONG TERM FORECAST PERIOD BEGINS AS THE CLOSED UPPER- LEVEL LOW PRESSURE SYSTEM CENTER HAS ALREADY SHIFTED NORTH OF THE CANADIAN BORDER WITH MONTANA. MOST OF THE PRECIPITATION WITH THIS LARGE LABOR DAY WEEKEND STORM WILL HAVE FALLEN ACROSS NORTHEAST MONTANA BY THIS TIME...BUT A FEW MODELS ARE INDICATING THAT THERE MAY BE SOME LINGERING RAIN SHOWERS AND GUSTY NW WINDS LEFT OVER DUE TO A TRAILING SHORT-WAVE DISTURBANCE WHICH MAY CLIP OUR CWA SUNDAY NIGHT AND MONDAY. TUESDAY AND BEYOND...EVEN THOUGH THE SYNOPTIC FLOW SHOWS A FEW MODEL DISCREPANCIES...THE OVERALL PATTERN SUGGESTS A DRY AND WARMER TREND WITH A STRONG RIDGE OF HIGH PRESSURE BUILDING IN OVER THE SW STATES...THE INFLUENCE OF WHICH WILL REACH NE MONTANA...AT LEAST IN PART. TEMPERATURES ARE EXPECTED TO RETURN TO JUST BELOW NORMAL TOWARD THE END OF THE FORECAST PERIOD. COMFORTABLE FOR THIS TIME OF YEAR. BMICKELSON && .AVIATION... SYNOPSIS: AN UPPER LOW FROM THE PACIFIC NORTHWEST WILL CONTINUE TO MOVE TOWARDS THE AREA THROUGH THE PERIOD. FLIGHT CATEGORY: VFR LOWERING TO MVFR AFT 12Z... ISOL IFR IN HEAIVER PRECIPITATION. WX: THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THROUGH THE ENTIRE PERIOD. AFT 21Z SEVERE THUNDERSTORMS ARE POSSIBLE. PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL NOON MDT SATURDAY FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 546 PM MDT FRI SEP 4 2015 MTZ016>027-059>062-051100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 546 PM MDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAIN TO NORTHEAST MONTANA THIS WEEKEND. AN UNSTABLE ATMOSPHERE SATURDAY AFTERNOON AND EVENING MAY ALLOW A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS TO DEVELOP. STRONG WEST WINDS 20 TO 30 MPH ARE EXPECTED ON SUNDAY WHICH WILL LIKELY REQUIRE A LAKE WIND ADVISORY FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
101 AM MDT SAT SEP 5 2015
MTZ019-062-050745-
EASTERN ROOSEVELT MT-SHERIDAN MT-
101 AM MDT SAT SEP 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN AND NORTH
CENTRAL ROOSEVELT COUNTIES UNTIL 145 AM MDT...
AT 100 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF FROID...OR 19 MILES NORTH OF CULBERTSON...MOVING
NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLENTYWOOD...MEDICINE LAKE...FROID...PORT OF RAYMOND...OUTLOOK...
RESERVE...HOMESTEAD...DOOLEY...ANTELOPE...RAYMOND AND COMERTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4833 10450 4827 10462 4835 10470 4900 10481
4900 10416
TIME...MOT...LOC 0700Z 188DEG 62KT 4842 10461
MICKELSONThe Glasgow radar (KGGW), 146 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported golf ball sized hail.
The Glendive airport AWOS measured a 64 mph wind gust. No damage was reported from anyone in town, and surrounding observations only had wind gusts in the 40-45 mph range with the storms as they passed through.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597888, 597889.